[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.82.105. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 22, 1997

Lupuslike Reaction Associated With Minocycline

Author Affiliations

Food and Drug Administration Rockville, Md

JAMA. 1997;277(4):295-296. doi:10.1001/jama.1997.03540280033020
Abstract

To the Editor.  —Minocycline hydrochloride is a semisynthetic derivative of tetracyline. Although approved by the US Food and Drug Administration (FDA) for the treatment of infections caused by a variety of microorganisms,1 recent data indicate that from 1990 through July 1996, approximately 65% of oral minocycline use in the United States was for treatment of acne.2In a recent article, Gough and colleagues3 described cases of autoimmune hepatitis, systemic lupus erythematosus, or both associated with the use of minocycline in the United Kingdom. Lupuslike symptoms and autoimmune hepatitis in association with minocycline use in US patients have not been described in the literature. However, US product labeling for minocycline lists "hepatitis," "exacerbation of systemic lupus erythematosus," and "[a] transient lupus-like syndrome" as possible adverse reactions.1From 1972 through February 1996, the FDA's MEDWatch Reporting Program had received only 1 report of a case resembling the autoimmune

×